Missouri, 2013

Tornadoes and Flooding in Missouri, January 29, 2013

January 29, 2013 · NWS SGF · 28 events in 14 counties and zones

A strong cold front and associated deep trough moving across the central Plains states and Midwest caused a round of strong to severe thunderstorms to move across the Missouri Ozarks.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$415,000
Crop damage
None recorded
Events
28

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SGF wrote it up.

A strong cold front and associated deep trough moving across the central Plains states and Midwest caused a round of strong to severe thunderstorms to move across the Missouri Ozarks.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before the first event at Jan 29, 5:38 AM CST, 4 hours 47 minutes earlier.

Area forecast discussion, Jan 29, 5:38 AM CST, 4 hours 47 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
538 AM CST TUE JAN 29 2013

...UPDATE TO AVIATION...

.DISCUSSION...
/ISSUED 100 AM CST TUE JAN 29 2013/

NEAR TERM...ISOLATED SHOWERS/TSTMS EXTEND FROM WEST CENTRAL MO SW INTO
SOUTHEAST KS AND FAR NE OK IN STRONG WARM AIR ADVECTION. HI RES
MODELS HAVE HINTED AT THIS AREA FOR SOME CONVECTIVE DEVELOPMENT
FOR THE PAST 24 HOURS. MLCAPES IN THIS AREA HAVE BEEN 500-1000
J/KG IN A NARROW CORRIDOR FROM THE THE KC METRO INTO EASTERN KS
AND CENTRAL OK. PROGGED HODOGRAPHS WOULD SUPPORT ROTATING
UPDRAFTS/SUPERCELLS IF MORE VIGOROUS CONVECTION CAN TAKE PLACE. THE
OVERALL NEGATIVES FOR MORE WIDESPREAD CONVECTION IN THE NEAR TERM (NEXT
COUPLE OF HOURS) ARE THE LACK OF LOW LEVEL CONVERGENCE WITH THE
MAIN SFC FRONT AND DRY LINE HANGING BACK TO THE WEST...AND WEAK
OVERALL LIFT.  WE ARE JUST STARTING TO SEE MID LEVEL HEIGHT
FALLS/SYNOPTIC SCALE LIFT WITH THE ADVANCING UPPER TROUGH OVER THE
ROCKIES. THINK THAT ACTIVITY OVER THE WESTERN CWFA AND POINTS JUST
TO THE WEST WILL GRADUALLY INCREASE THROUGH 6 AM WITH A GRADUAL
UPTICK IN SEVERE POTENTIAL OVER THE NEXT FEW HOURS. GIVEN THE MORE
DISCRETE INITIAL DEVELOPMENT...WILL HAVE MORE OF A THREAT FOR
SUPERCELLS WITH A BRIEF TORNADO AND WIND THREAT.

AS THE UPPER TROUGH CONTINUES TO APPROACH...WE WILL SEE LOW
PRESSURE SHIFT EAST INTO THE CWFA DURING THE AFTERNOON AND
EVENING. OVERALL...CONVECTION SHOULD BLOSSOM TOWARD DAYBREAK OVER OK
AND KS AND SHIFT QUICKLY EAST AND NORTHEAST DURING THE DAY..AND
THIS MAY LIMIT THE SEVERE STORM THREAT FOR A SHORT TIME BY
LIMITING OVERALL INSTABILITY. HOWEVER...THE SFC PATTERN BECOMES
MORE INTERESTING LATE IN THE DAY AND THIS EVENING. THE HIGH RES
NAM DEPICTS A DRY LINE OR PREFRONTAL TROUGH...THE NORTHERN EXTENT
OF WHICH NOSES INTO FAR SOUTHWEST MO BETWEEN 30/00Z-03Z EARLY
THIS EVENING...THEN MOVES QUICKLY ACROSS FAR SOUTHERN MO EXITING
THE CWFA BY 06Z/MIDNIGHT. MEANWHILE...THE COLD FRONT WILL ALSO
SHIFT EAST INTO THE REGION LATE THIS AFTERNOON AND THIS EVENING AS
WELL...WITH THE POTENTIAL FOR SQUALL LINE DEVELOPMENT. WEAKER
INSTABILITY OVER THE NORTHERN CWFA WILL PROBABLY LIMIT SEVERE
POTENTIAL TO SEVERE WIND WITH A DEVELOPING SQUALL LINE/FORCING
ALONG THE SFC FRONT. FARTHER SOUTH...EAST OF MO HWY 65 AND SOUTH
OF I-44...AND PARTICULARLY SOUTH OF MO HWY 60...STRONGER
INSTABILITY AHEAD OF THE DRY LINE...A MORE N-S ORIENTATION OF THE
DRY LINE ITSELF WITH LOW LEVEL SHEAR VECTORS MORE NORMAL TO THE
DRY LINE/SFC TROUGH (POSSIBLE BETTER CHANCE FOR DISCRETE STORM
DEVELOPMENT)...AND STEEPER LOW LEVEL LAPSE RATES...AND OF COURSE
STRONG WINTERTIME VERTICAL SHEAR...WILL SUPPORT A HIGHER RISK FOR
EITHER DAMAGING WINDS WITH BOWING LINE SEGMENTS...OR SUPERCELLS
EITHER WITH DISCRETE CELLS OR EMBEDDED WITH THE LINE.

THIS WILL BE A COMPLEX MESOSCALE SITUATION AND A LOT WILL HINGE
ON THE OVERALL AVAILABLE INSTABILITY WITH THE POTENTIAL FOR
NUMEROUS SHOWERS/TSTMS IN THE WARM SECTOR WHICH MAY LIMIT LOW
LEVEL HEATING. THE 00Z NAM IS SHOWING MLCAPE VALUES ON THE ORDER
OF 700-800 J/KG OVER FAR SOUTHERN MO THIS EVENING WHICH GIVEN
OTHER PARAMETERS IS STILL SUFFICIENT TO SUPPORT SEVERE STORMS IN
LATE JAN. AGAIN...THIS ENHANCED THREAT WILL LIKELY OCCUR MID/LATE
THIS AFTERNOON AND THIS EVENING OVER FAR SOUTHERN
MO...PARTICULARLY SOUTH CENTRAL MO. NEXT SHIFTS WILL BE WATCHING
THE UNFOLDING MESOSCALE TRENDS CLOSELY.

WE COULD SEE SOME VERY LIGHT SNOW/FLURRIES ON THE BACK SIDE OF THE
PRECIP AS IT EXITS LATE TONIGHT/EARLY WED. NOT LOOKING AT MUCH
IMPACT. COLD TEMPERATURES WILL GRADUALLY MODERATE TOWARD THE END
OF THE WEEK.

DSA

&&

.AVIATION...

FOR THE 12Z TAFS...MVFR FLIGHT CONDITIONS WERE IN PLACE FOR THE
JOPLIN AND SPRINGFIELD TERMINALS EARLY THIS MORNING. LOW LEVEL WIND
SHEAR REMAINS POSSIBLE THROUGH MOST OF THE MORNING HOURS. AN
APPROACHING COLD FRONT AND ASSOCIATED STORMS ARE EXPECTED TO
IMPACT THE REGION THROUGH THIS EVENING. FLIGHT CONDITIONS ARE
EXPECTED TO FALL BELOW IFR AT TIMES ASSOCIATED WITH THUNDERSTORMS
THIS AFTERNOON. OTHERWISE MVFR FLIGHT CONDITIONS WITH CEILINGS AND
VISIBILITIES WILL OCCUR THROUGH THIS EVENING. A PERIOD OF
IMPROVEMENT TO VFR IS EXPECTED BETWEEN 05-06Z THROUGH 09-10Z.
ADDITIONAL MVFR CLOUD COVER BEHIND THE FRONT AND STORMS SYSTEM WILL
THEN BRING LOW CLOUDS BACK ACROSS THE OZARKS FOR WEDNESDAY
MORNING.

HATCH

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
KS...NONE.
&&
Hazardous weather outlook, Jan 29, 4:37 AM CST, 5 hours 48 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
437 AM CST TUE JAN 29 2013

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-301045-
BOURBON-CRAWFORD-CHEROKEE-BENTON-MORGAN-MILLER-MARIES-VERNON-
ST. CLAIR-HICKORY-CAMDEN-PULASKI-PHELPS-BARTON-CEDAR-POLK-DALLAS-
LACLEDE-TEXAS-DENT-JASPER-DADE-GREENE-WEBSTER-WRIGHT-NEWTON-
LAWRENCE-CHRISTIAN-DOUGLAS-HOWELL-SHANNON-MCDONALD-BARRY-STONE-
TANEY-OZARK-OREGON-
437 AM CST TUE JAN 29 2013

...SEVERE WEATHER POSSIBLE TODAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE MISSOURI
OZARKS AND EXTREME SOUTHEAST KANSAS.

.DAY ONE...TODAY AND TONIGHT.

WEATHER HAZARDS EXPECTED...

  ELEVATED TORNADO RISK.
  ELEVATED HAIL RISK.
  SIGNIFICANT THUNDERSTORM WIND DAMAGE RISK.
  ELEVATED LIGHTNING RISK.
  LIMITED NON THUNDERSTORM WIND RISK.

DISCUSSION...

A STRONG COLD FRONT WILL APPROACH THE REGION TODAY AND MOVE
THROUGH THE AREA TONIGHT. A DRY LINE OVER CENTRAL KANSAS AND
OKLAHOMA WILL ALSO ADVANCE INTO FAR SOUTHERN MISSOURI THIS
EVENING. ISOLATED THUNDERSTORMS OVER PARTS OF THE REGION EARLY
TODAY ARE EXPECTED TO INCREASE IN COVERAGE THIS MORNING. SEVERE
STORMS WILL BE POSSIBLE INCLUDING DAMAGING WINDS...SEVERE
HAIL...AND POSSIBLY AN ISOLATED TORNADO...BUT THE OVERALL SEVERE
WEATHER THREAT THROUGH THE MORNING IS EXPECTED TO BE LIMITED.

AS THE COLD FRONT AND DRY LINE MOVE INTO THE REGION THIS AFTERNOON
AND THIS EVENING...SEVERE WEATHER CHANCES ARE EXPECTED TO
INCREASE AFTER 2 PM AND LAST INTO THE EVENING HOURS. WHILE INSTABILITY
IS EXPECTED TO BE LIMITED...ENOUGH IS EXPECTED TO BE IN PLACE FOR
SEVERE WEATHER...PARTICULARLY OVER FAR SOUTHERN MISSOURI WHERE
SOMEWHAT STRONGER INSTABILITY WILL EXIST. ONE OR TWO LINES OF
STORMS ARE EXPECTED TO DEVELOP AHEAD OF THE COLD FRONT WITH
DAMAGING THUNDERSTORM WINDS THE MAIN HAZARD. ISOLATED SUPERCELL
THUNDERSTORMS EITHER AHEAD OF THE LINES OF STORMS...OR EMBEDDED
WITHIN THEM...WILL HAVE THE CHANCE TO PRODUCE LARGE
HAIL...DAMAGING WINDS...AND ISOLATED TORNADOES WITH THE BEST
CHANCES SOUTH OF MISSOURI HIGHWAY 60.

HEAVY RAINFALL IS ALSO EXPECTED IN SOME AREAS WITH THE BEST CHANCES
OVER EASTERN SECTIONS OF THE MISSOURI OZARKS WHERE WIDESPREAD 1.5
TO 2.0 INCHES OR RAIN ARE EXPECTED.

STRONG SOUTH WINDS AHEAD OF THE COLD FRONT WILL PRODUCE WIND GUSTS
OF 30 TO 40 MPH AT TIMES TODAY AND THIS EVENING.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

WIND GUSTS OF 30 TO 35 MPH ARE EXPECTED ON WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED AT SOME POINT LATER TODAY OR
TONIGHT FOR PARTS OF THE OUTLOOK AREA.

&&

THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH
OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.CRH.NOAA.GOV/SGF(ALL LOWERCASE)

DSA

In the hours before

Special weather statement, Jan 29, 9:21 AM CST, 1 hour 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
921 AM CST TUE JAN 29 2013

KSZ073-291545-
BOURBON KS-
921 AM CST TUE JAN 29 2013

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN BOURBON COUNTY UNTIL 945
AM CST...

AT 917 AM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR DEVON...OR 6 MILES NORTHWEST OF FORT
SCOTT...MOVING EAST AT 50 MPH. WINDS AROUND 50 MPH ARE EXPECTED WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE DEVON...FORT SCOTT...FULTON...HAMMOND...
HARDING...HIATTVILLE...MARMATON...PAWNEE STATION AND REDFIELD.

PEOPLE IN EASTERN BOURBON COUNTY...INCLUDING FORT SCOTT...SHOULD
MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR POSSIBLE WARNINGS
AND BE PREPARED TO TAKE APPROPRIATE ACTION SHOULD SEVERE WEATHER
THREATEN.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 300 PM CST TUESDAY AFTERNOON
FOR SOUTHEAST KANSAS AND SOUTHWESTERN MISSOURI.

LAT...LON 3804 9483 3804 9462 3797 9461 3768 9463
      3768 9498
TIME...MOT...LOC 1521Z 250DEG 42KT 3790 9474

KARDELL
Local storm report, Jan 29, 9:50 AM CST, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
950 AM CST TUE JAN 29 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0944 AM     TSTM WND GST     4 W GIRARD              37.51N 94.91W
01/29/2013  E45 MPH          CRAWFORD           KS   LAW ENFORCEMENT

&&

JCOLUCCI

The radar

The Springfield radar (KSGF), 113 km away, was scanning. The volume nearest the first event began at 16:26 UTC.

Open the radar archive at this moment

Event by event

18 thunderstorm wind, 6 flood, 3 tornado, 1 hail. Local standard time, as filed.

Thunderstorm Wind, Barton

When
January 29, 10:25 AM CST
Where
Barton County, 2.15 mi NE of Oskaloosa
Measured
52 kt (60 mph) estimated gust
Property damage
$10,000
Reported by
Emergency Manager
Coordinates
37.650, -94.570

A barn was blown off the foundation near Missouri Highway K and Northwest 145th Lane.

Tornado, Cedar

When
January 29, 11:00 AM CST to 11:03 AM CST
Where
Cedar County, 2.38 mi SSE of Cedar Spgs to 2.58 mi NNW of Caplinger Mills
Rating
EF1
Path length
2.66 mi
Path width
200 yd
Property damage
$100,000
Reported by
NWS Storm Survey
Coordinates
37.839, -93.882

A NWS survey indicated that an EF-1 tornado touched down near Highway 39 and County Road 10500. The path was about 2 and a half miles long and about 200 yards wide. The tornado lifted along County Road 400 just east of County Road 1201. The tornado destroyed a portable carport and damaged or destroyed several outbuildings and barns. Several homes also received minor roof damage and numerous trees were uprooted or snapped.

Thunderstorm Wind, Cedar

When
January 29, 11:02 AM CST
Where
Cedar County, 2.82 mi S of Cedar Spgs
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
Law Enforcement
Coordinates
37.830, -93.890

A barn was reported damaged and power lines blown down.

Thunderstorm Wind, Cedar

When
January 29, 11:11 AM CST
Where
Cedar County, 3.21 mi SSE of Cedar Spgs
Measured
52 kt (60 mph) estimated gust
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
37.830, -93.870

There was minor roof and siding damage to a house. A power pole was snapped and a large tree was blown down.

Tornado, St. Clair

When
January 29, 11:15 AM CST to 11:23 AM CST
Where
St. Clair County, 2.47 mi NW of Gerster to 4.12 mi SSE of Harper
Rating
EF1
Path length
7.69 mi
Path width
400 yd
Continued into
Hickory, Mo (SGF)
Property damage
$200,000
Reported by
NWS Storm Survey
Coordinates
37.976, -93.611

A NWS survey indicated that an EF-1 tornado touched down in St. Clair County about two miles northwest of Gerster and continued on the ground for about eight and a half miles into western Hickory County. The tornado lifted about a mile north of Quincy. The width was estimated at about 400 yards with an estimated maximum wind speed of 90 to 100 mph. This tornado destroyed at least four barns and outbuildings. The tornado tore half the roof off another barn. Several homes received minor roof damage and numerous trees were uprooted or snapped.

Thunderstorm Wind, St. Clair

When
January 29, 11:18 AM CST
Where
St. Clair County, Osceola
Measured
56 kt (64 mph) estimated gust
Reported by
Trained Spotter
Coordinates
38.050, -93.700

A trained weather spotter reported a 65 mph wind gust.

Thunderstorm Wind, St. Clair

When
January 29, 11:20 AM CST
Where
St. Clair County, 3.82 mi NNE of Gerster
Measured
52 kt (60 mph) estimated gust
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
38.000, -93.550

Numerous trees were reported down along Highway T, and a house had minor roof damage. Trees were blocking the side roads.

Tornado, Hickory

When
January 29, 11:23 AM CST to 11:25 AM CST
Where
Hickory County, 0.61 mi W of Quincy to 0.37 mi NNE of Quincy
Rating
EF1
Path length
0.89 mi
Path width
400 yd
Property damage
$25,000
Reported by
NWS Storm Survey
Coordinates
38.019, -93.481

This tornado was a continuation of a track that started in St. Clair County. A NWS survey indicated that an EF-1 tornado touched down in St. Clair County about two miles northwest of Gerster and continued on the ground for about eight and a half miles into western Hickory County. The tornado lifted about a mile north of Quincy. The width was estimated at about 400 yards with an estimated maximum wind speed of 90 to 100 mph. This tornado destroyed at least four barns and outbuildings. The tornado tore half the roof off another barn. Several homes received minor roof damage and numerous trees were uprooted or snapped.

Thunderstorm Wind, Hickory

When
January 29, 11:25 AM CST
Where
Hickory County, Quincy
Measured
52 kt (60 mph) estimated gust
Property damage
$2,000
Reported by
State Official
Coordinates
38.020, -93.470

Two trees were blown down and blocking Route 83. Power lines were down and a shed was blown across the road.

Thunderstorm Wind, Morgan

When
January 29, 11:57 AM CST
Where
Morgan County, 1.76 mi SW of Zwanzig
Measured
52 kt (60 mph) estimated gust
Reported by
State Official
Coordinates
38.310, -92.950

Multiple trees were reported blown down near the intersection of Webb Road and Highway 135.

Thunderstorm Wind, Morgan

When
January 29, 12:02 PM CST
Where
Morgan County, 9.75 mi SSW of Zwanzig
Measured
52 kt (60 mph) estimated gust
Property damage
$2,000
Reported by
COOP Observer
Coordinates
38.200, -93.000

Several trees were down in the area of Ivy Bend. Some trees were down over Highway 135. Minor structural damage was also reported. Time was estimated from radar.

Thunderstorm Wind, Greene

When
January 29, 1:07 PM CST
Where
Greene County, 2.76 mi S of Pearl
Measured
52 kt (60 mph) estimated gust
Property damage
$5,000
Reported by
NWS Storm Survey
Coordinates
37.310, -93.480

Damage occurred to several outbuildings and barns. Several homes west of Willard had minor roof damage. Large branches and a couple trees were blown down.

Thunderstorm Wind, Greene

When
January 29, 1:39 PM CST
Where
Greene County, 0.69 mi S of Springfield
Measured
52 kt (60 mph) estimated gust
Property damage
$5,000
Reported by
Public
Coordinates
37.190, -93.300

A duplex near Grand and Fort Street had roof damage. A wood frame roof was partial blown off and power lines were knocked down.

Thunderstorm Wind, Maries

When
January 29, 2:01 PM CST
Where
Maries County, 2.07 mi N of Van Cleve
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
38.260, -92.170

Two trees were reported down. One tree was blown down across County Road 219 off Route 133 and another across County Road 216 northeast of Route 133.

Hail, Pulaski

When
January 29, 2:05 PM CST
Where
Pulaski County, 0.88 mi SE of Dixon
Measured
1.75 in hail
Reported by
Public
Coordinates
37.990, -92.090

There were several public reports of golf ball sized hail and a picture was posted on a local TV station website. Time was estimated by radar.

Thunderstorm Wind, Pulaski

When
January 29, 2:52 PM CST
Where
Pulaski County, 0.54 mi E of Crocker
Measured
52 kt (60 mph) estimated gust
Property damage
$5,000
Reported by
Public
Coordinates
37.950, -92.260

A trampoline was moved over 70 feet and tore out the electric mast off the side of a house. This damage was caught on a residence security camera.

Thunderstorm Wind, Stone

When
January 29, 4:59 PM CST
Where
Stone County, 2.15 mi NNE of Kimberling City
Measured
50 kt (58 mph) measured gust
Reported by
Mesonet
Coordinates
36.630, -93.420

The mesonet site at Kimberling City measured a 58 mph wind gust.

Flood, Douglas

When
January 29, 5:35 PM CST to 6:35 PM CST
Where
Douglas County, 0.01 mi SW of Merritt to 0.18 mi ENE of Merritt
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
36.900, -92.870

Water over the roadway was reported by MODOT.

Flood, Wright

When
January 29, 6:11 PM CST to 7:11 PM CST
Where
Wright County, 2.35 mi SSE of Norwood to 2.48 mi SSE of Norwood
Cause
Heavy Rain
Reported by
Amateur Radio
Coordinates
37.090, -92.410

Water was reported over C Highway.

Thunderstorm Wind, Texas

When
January 29, 6:25 PM CST
Where
Texas County, 2.35 mi SSE of Hartshorn
Measured
52 kt (60 mph) estimated gust
Property damage
$10,000
Reported by
Fire Department/Rescue
Coordinates
37.240, -91.660

Damage was reported to several barns and outbuildings. Several trees and power lines were reported blown down.

Thunderstorm Wind, Howell

When
January 29, 6:30 PM CST
Where
Howell County, 0.55 mi E of Brandsville
Measured
52 kt (60 mph) estimated gust
Property damage
$10,000
Reported by
Emergency Manager
Coordinates
36.650, -91.690

A trailer was blown from southwest to northeast across a railroad tracks and VV Highway. Time was estimated.

Thunderstorm Wind, Howell

When
January 29, 6:34 PM CST
Where
Howell County, 4.1 mi SSE of Hutton Vly
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
36.920, -91.840

A tree was blown down onto Highway UU five miles east of Highway 63.

Thunderstorm Wind, Howell

When
January 29, 6:43 PM CST
Where
Howell County, Brandsville
Measured
52 kt (60 mph) estimated gust
Property damage
$10,000
Reported by
Emergency Manager
Coordinates
36.650, -91.700

An abandoned trailer was blown into near by trees. A few trees were also blown down in the Brandsville area.

Flood, Douglas

When
January 29, 6:45 PM CST to 7:45 PM CST
Where
Douglas County, 1.79 mi ENE of Ava to 1.6 mi ENE of Ava
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
36.960, -92.620

Route FF near Hunter Creek was closed due to flooding.

Flood, Stone

When
January 29, 6:45 PM CST to 7:45 PM CST
Where
Stone County, 0.14 mi E of Hurley to 0.17 mi E of Hurley
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
36.930, -93.498

Route A near Spring Creek was closed due to flooding.

Thunderstorm Wind, Oregon

When
January 29, 7:05 PM CST
Where
Oregon County, 2.61 mi ESE of Couch
Measured
52 kt (60 mph) estimated gust
Property damage
$20,000
Reported by
Public
Coordinates
36.580, -91.340

Four outbuildings suffered moderate damage or were destroyed. Two of the buildings lost their walls. One wall was brick which was destroyed scattering bricks into a near by field. The location was near County Road 232 and Highway EE.

Flood, Douglas

When
January 29, 7:15 PM CST to 8:15 PM CST
Where
Douglas County, 0.86 mi NE of Ann to 0.62 mi NE of Ann
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
37.039, -92.190

Route EE near the North Fork River was closed due to flooding.

Flood, Douglas

When
January 29, 7:19 PM CST to 8:19 PM CST
Where
Douglas County, 2.57 mi W of Ava Muni Meml Arpt to 2.38 mi W of Ava Muni Meml Arpt
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
36.964, -92.726

Route Y near Cowskin Creek was closed due to flooding.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2013Every state in 2013This day in weather historyThe tornado archive for Missouri, 2013Warnings in Missouri, January 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 422624, 422620, 422625, 422627, 422623, 422645, 422628, 422648, 422629, 422630, 422632, 422633, 422634, 422635, 422617, 422637, 422646, 422609, 422610, 422639, 422640, 422641, 422642, 422611, 422612, 422644, 422613, 422614.